Alert archive / Missouri / Flash Flood Warnings in 1999

Flash Flood Warning 49, NWS Springfield, MO

May 4, 1999Barton County, Jasper County, Missouri

NWS Springfield, MO issued this flash flood warning at May 4, 1999, 4:31 AM CDT for Barton County, Jasper County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 1999, 4:31 AM CDT (09:31 UTC)
Expired
May 4, 1999, 8:30 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 85 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 040932
FFWSGF
MOC011-097-217-041330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 AM CDT TUE MAY 4 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARTON COUNTY IN SOUTHWESTERN MISSOURI
  JASPER COUNTY IN SOUTHWESTERN MISSOURI
  VERNON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 830 AM CDT

* AT 425 AM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING AN AREA
  OF RAIN AND SCATTERED THUNDERSTORMS PRODUCING HEAVY RAINFALL. THIS
  AREA OF STORMS WAS LOCATED FROM NEVADA THROUGH JOPLIN TO ANDERSON...
  AND WAS MOVING NORTHEAST AT 35 MPH.  DOPPLER RADAR WAS ESTIMATING
  AROUND 2 INCHES OF RAIN HAD FALLEN WITHIN THE PAST THREE HOURS WITH
  THESE STORMS.
*
  MODERATE TO HEAVY RAIN WILL CONTINUE THROUGH 6 AM.  ADDITIONAL
  AMOUNTS OF ONE HALF TO ONE INCH CAN BE EXPECTED.

  DURING HEAVY RAIN EVENTS...SEVERAL LOW WATER CROSSINGS USUALLY BECOME
  FLOODED.  HERE ARE A FEW LOW WATER CROSSINGS WHICH ARE OR MAY BECOME
  FLOODED DUE TO THE HEAVY RAINFALL...

  EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
  AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...COUNTRY ROADS
  AzND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW
  LYING  AREAS ARE SUBJECT TO FLOODING.

FOSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 4, 2:55 AM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 4, 2:55 AM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT TUE MAY 4 1999

MAIN FCST PROBLEM: THUNDERSTORMS

STRONG TO SEVERE STORMS ARE MOVING INTO WESTERN SECTIONS OF THE CWA
TO THIS TIME. STORMS ARE CREEPING UP AND ALONG OUTFLOW BOUNDARY THAT
IS RUNNING BETWEEN JOPLIN AND SPRINGFIELD AND NORTHWARD INTO BARTON
AND ST.CLAIR COUNTIES. STORMS ARE LOSING SOME INTENSITY AS THEY MOVE
INTO LOWER DEWPOINT AIR OVER THE CWA...BUT WITH THE SURFACE BOUNDARY
OVER THE AREA AND PREVIOUS SPINNERS FROM THE SOUTHWEST MOVING
IN...TORN WATCH FOR THE WESTERN HALF OF THE CWA STILL LOOKS OKAY.

THE NGM AND AVN ARE FAIRLY SIMILAR WITH SURFACE AND UPPER LEVEL
FEATURES THIS RUN...WHILE THE ETA DEVELOPS A SURFACE LOW WELL SOUTH
OF THE OTHER TWO MODELS THROUGH 24 HOURS IN RESPONSE TO DEEPENING
UPPER LOW OVER THE CENTRAL ROCKIES AND CENTRAL PLAINS. CURRENT SFC
PRESSURE PATTERNS INDICATE THE ETA MAY BE OVERDOING THIS FEATURE A
BIT SO WILL LEAN TOWARD THE NGM/AVN FOR FORECAST TRENDS.

UPPER TROUGH WILL DEEPEN SLIGHTLY THROUGH 24 HOURS BEFORE LIFTING
AND FILLING BY 48 HOURS. WITH DECENT MOISTURE AND INSTABILITY
REMAINING OVER THE AREA...SHOULD SEE STORMS CONTINUE OVER THE AREA
THROUGH TONIGHT...AND GRADUALLY DECREASE POPS AS COLD FRONT MOVES
EAST OF THE AREA.

COULDNT SEE TOO MUCH REASON TO DEVIATE FROM MOS TEMPS FIRST THREE
PERIODS...BUT WILL STAY A CATEG OR TWO WARMER ON WEDNESDAY NIGHT.

CCF
SGF TE 078/057 070/048 17753
JLN TE 078/060 069/049 17753
UNO TE 075/058 071/049 17753
VIH TE 075/057 068/049 17753

TERRY

In the hours before

Special weather statement, May 4, 12:02 AM CDT, 4 hours 29 minutes before
KSZ073-097-101-MOZ055>056-066>069-077>080-088>090-093>095-101>
103-041000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 AM CDT TUE MAY 4 1999

...TORNADO WATCH IN EFFECT UNTIL 500 AM FOR SOUTHEAST KANSAS AS WELL
AS PORTIONS OF SOUTHWEST AND CENTRAL MISSOURI...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 500 AM
FOR THE FOLLOWING COUNTIES:

IN SOUTHEAST KANSAS: BOURBON        CHEROKEE       CRAWFORD

IN MISSOURI:

BARRY          BARTON         BENTON         CAMDEN      CEDAR
CHRISTIAN      DADE           DALLAS         GREENE      HICKORY
JASPER         LAWRENCE       MCDONALD       MORGAN      NEWTON
POLK           ST. CLAIR      STONE          VERNON

INCLUDING THE CITIES OF SPRINGFIELD...JOPLIN...CAMDENTON...FORT SCOTT
...NEVADA AND PITTSBURG.

STRONG TO SEVERE THUNDERSTORMS DEVELOPED IN KANSAS AND OKLAHOMA
MONDAY EVENING. THESE STORMS WILL SPREAD INTO EXTREME SOUTHEAST
KANSAS AND WESTERN MISSOURI DURING THE OVERNIGHT HOURS. WHILE
DAMAGING WIND AND LARGE HAIL WILL BE THE PRIMARY THREAT FROM THE
SEVERE THUNDERSTORMS...THE POTENTIAL FOR TORNADO DEVELOPMENT
CONTINUED. SOME OF THE STORMS IN NORTHEAST OKLAHOMA HAD PRODUCED
TORNADOES MONDAY EVENING.

A TORNADO WATCH MEANS THAT SEVERE THUNDERSTORMS AND TORNADOES WILL BE
POSSIBLE IN AND NEAR THE WATCH AREA.  TAKE TIME NOW TO THINK ABOUT
WHAT YOU WOULD DO TO PROTECT YOURSELF IF A TORNADO WARNING IS ISSUED
FOR YOUR AREA.  REMEMBER...ELECTRICAL POWER AND OTHER SERVICES MAY BE
INTERRUPTED DURING SEVERE STORMS.

SUTTON
Local storm report, May 4, 2:43 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
243 AM CDT TUE MAY 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1258 AM    COLUMBUS                  KS    60 MPH TSTM GUST
05/04/99   CHEROKEE

0128 AM    7 ENE COLUMBUS            KS    67 MPH TSTM GUST
05/04/99   CHEROKEE

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 1:12 AM CDTTornado WarningSGFJasper63 min
May 4, 1:30 AM CDTSevere Thunderstorm WarningSGFNewton65 min
May 4, 1:54 AM CDTSevere Thunderstorm WarningSGFBarton66 min
May 4, 4:31 AM CDTFlash Flood WarningSGFVernon4 hr
May 4, 5:01 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede49 min
May 4, 7:29 AM CDTSevere Thunderstorm WarningSGFTexas51 min
May 4, 11:24 AM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
May 4, 11:24 AM CDTFlash Flood WarningSGFBarton, Jasper, Vernon6 hr
May 4, 12:51 PM CDTFlash Flood WarningSGFDade, Lawrence5 hr
May 4, 12:51 PM CDTFlash Flood WarningSGFCedar, St. Clair5 hr
May 4, 1:32 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair48 min
May 4, 2:12 PM CDTTornado WarningSGFBenton, Hickory48 min
May 4, 2:26 PM CDTFlash Flood WarningSGFChristian, Dallas, Greene, Polk, Webster3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFBarry, Stone3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Laclede, Miller, Morgan3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFDouglas, Taney3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFWright3 hr
May 4, 2:53 PM CDTSevere Thunderstorm WarningSGFCedar, Polk37 min
May 4, 3:10 PM CDTSevere Thunderstorm WarningSGFBarry50 min
May 4, 4:07 PM CDTSevere Thunderstorm WarningSGFChristian, Greene53 min
May 4, 4:23 PM CDTSevere Thunderstorm WarningSGFWebster47 min
May 4, 4:45 PM CDTSevere Thunderstorm WarningSGFDallas25 min
May 4, 5:00 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede35 min
May 4, 5:20 PM CDTFlash Flood WarningSGFChristian, Douglas, Taney, Webster, Wright6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFBarry, Lawrence, McDonald, Newton, Stone6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFDade, Dallas, Greene, Polk6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Morgan, St. Clair6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFBarton, Cedar, Vernon6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFJasper6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFLaclede6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFMiller6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFDent, Phelps, Shannon, Texas6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFMaries, Pulaski6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFHowell, Ozark6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFOregon6 hr
May 4, 6:47 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark48 min

Nearby

Flash Flood Warnings in Missouri, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.